Alert archive / South Dakota / Wind Advisories in 2024

Wind Advisory 10, NWS Sioux Falls, SD

May 7, 20246 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at May 7, 2024, 10:11 AM CDT for 6 counties in South Dakota. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 7, 2024, 10:11 AM CDT (15:11 UTC)
Expired
May 7, 2024, 7:00 PM CDT
In force
9 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD

The radar

The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2024-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

920 
WWUS73 KFSD 071511
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1011 AM CDT Tue May 7 2024

SDZ050-052-057-058-063-064-080000-
/O.NEW.KFSD.WI.Y.0010.240507T1511Z-240508T0000Z/
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
Including the cities of Plankinton, Platte, Chamberlain, Burke,
Lake Andes, Delmont, Kimball, Stickney, Gregory, Armour, White
Lake, Marty, Corsica, Wagner, Wessington Springs, and Alpena
1011 AM CDT Tue May 7 2024

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Jerauld, Aurora, Brule, Charles Mix, Douglas, and Gregory 
  Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Meyers

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at May 7, 6:33 AM CDT, 3 hours 38 minutes earlier. Its key messages:

  • Isolated showers today, with near seasonal temperatures and breezy southwesterly winds. Gusts 30 to 40 mph expected, although an isolated higher gust is possible with any showers and in south central SD. Will monitor potential for a small Wind Advisory later today.
  • More widespread rain and isolated storm chances on Wednesday. Although severe weather is not expected, funnel clouds and locally heavy rain are possible - mainly along/east of I-29.
  • Warmer and mostly dry conditions move in for the weekend and into early next week.
Area forecast discussion, May 7, 6:33 AM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
633 AM CDT Tue May 7 2024

.KEY MESSAGES...

- Isolated showers today, with near seasonal temperatures and
  breezy southwesterly winds. Gusts 30 to 40 mph expected,
  although an isolated higher gust is possible with any showers
  and in south central SD. Will monitor potential for a small
  Wind Advisory later today.

- More widespread rain and isolated storm chances on Wednesday.
  Although severe weather is not expected, funnel clouds and
  locally heavy rain are possible - mainly along/east of I-29.

- Warmer and mostly dry conditions move in for the weekend and
  into early next week.

&&

.DISCUSSION...
Issued at 346 AM CDT Tue May 7 2024

CURRENTS: Showers and isolated storms are continuing to move out of
southwestern MN and northwestern IA early this morning. Winds are
already on the increase, with gusts through 3 AM CDT/08z around 20
to 35 mph. Seeing some breaks in the clouds across south central
into northwestern SD, but this is short lived as more cloud cover
pivots around the mid/upper low pressure. Temperatures are
holding steady in the 50s, but do expect areas in west of I-29
to fall into the mid/upper 40s by daybreak.

TODAY AND TONIGHT: Mid and upper level low continues to spin and
meander into western ND. We'll be in westerly flow for part of the
day, with streams of vorticity advecting over the area. Expect
mostly cloudy skies today with the low off to our northwest.
Vorticity as well as some very weak instability (less than 100 J/kg)
could lead to isolated showers through the day; however, soundings
show that we may struggle a bit with saturation in this unstable
layer, so showers remain isolated and limited mention to sprinkles.
Near average temperatures with highs in the 60s to lower 70s. Winds
remain breezy today (out of the southwest by the afternoon) with
gusts 30 to 40 mph and sustained winds around 10-20 mph thanks to
strong flow aloft and a compressed surface pressure gradient. Could
see some isolated higher gusts in south central SD where mixing may
be more efficient later this afternoon, and stronger gusts may also
mix down with showers. Will keep an eye on the potential for a small
Wind Advisory in south central SD, especially if some of the these
more mixy soundings end up being reality. Winds and showers taper
off after sunset as we lose mixing. Lows tonight fall into the 40s.

WEDNESDAY: Mid and upper low wobbles back to the east Wednesday,
centering itself over our forecast area. This brings back more
widespread shower chances with isolated thunderstorms. Instability
is still fairly weak around 1000 J/kg, although some of the
more aggressive models (like the RAP) do have instability around
1500 J/kg. Severe weather looks unlikely - that said, cannot
entirely rule out some funnels and/or landspouts with showers
and isolated storms with the mid/upper low overhead. Mid level
lapse rates at or above 7 deg C/km coincident with the instability
and vorticity advection are somewhat favorable for this potential
along and east of I-29 during the late morning through the
afternoon hours. Folks should keep an eye on the forecast. Could
also see some brief and localized heavy rainfall with slower
shower/storm motion, with some rainfall totals east of I-29
possibly approaching an inch. Otherwise, less breezy with
north/northeast winds. Widespread showers/isolated storms and
cloud cover keeps temperatures a bit cooler, in the 60s. Lows
fall into the 40s once again.

THURSDAY INTO EARLY NEXT WEEK: Lingering showers into the day on
Thursday as the mid/upper low finally moves off to the south. Near
normal temps expected. A mid level wave and upper jet swing through
eastern ND and MN on Friday, which could bring back showers and
isolated storms to areas east of I-29 into the day Saturday. Ridging
begins to build across the Rockies by the latter half of the weekend,
allowing us to warm to above average temperatures with mostly dry
conditions into the early part of next week as the ridge axis slides
eastward.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 622 AM CDT Tue May 7 2024

Watching an area of MVFR/IFR and patchy LIFR stratus lift
northeast out of northwestern IA and southwestern MN this
morning. Models are not handling this area well, but expect it
to lift northeast of US Highway 59 by mid morning. Otherwise,
watching low VFR ceilings advect in from the west, pivoting
around the low pressure. Clouds prevail today with isolated
showers. Have left any mention of precip out of the TAF given
low confidence in coverage and timing.

Otherwise, breezy to strong winds expected through today. Gusts
around 25 to 35 knots, highest across south central SD. Could
see some higher gusts in south central SD and with any showers
that develop. Direction shift to more southwesterly during the
day. Winds drop off after sunset, becoming somewhat variable due
to the pivoting low pressure.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...SG
AVIATION...SG
Hazardous weather outlook, May 7, 4:26 AM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
426 AM CDT Tue May 7 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-052>056-059>062-065>071-080930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson-
Turner-Bon Homme-Yankton-Union-
426 AM CDT Tue May 7 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Strong winds expected again today. Gusts 30 to 40 mph expected.
Isolated higher gusts are possible this afternoon, and may also
occur with showers.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms are possible Wednesday. Some of
these storms may contain small hail, along with a potential for weak
funnels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ050-057-058-063-064-080930-
Gregory-Brule-Aurora-Charles Mix-Douglas-
426 AM CDT Tue May 7 2024

This Hazardous Weather Outlook is for south central South Dakota.

.DAY ONE...Today and tonight.

Strong winds expected again today. Gusts 35 to 45 mph expected.
Isolated higher gusts are possible this afternoon, and may also
occur with showers.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms are possible Wednesday. Some of
these storms may contain small hail, along with a potential for weak
funnels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:48 PM CDTTornado WarningFSDLincoln, Minnehaha27 min
May 6, 8:10 PM CDTTornado WarningFSDMinnehaha35 min
May 6, 8:20 PM CDTTornado WarningFSDBrookings, Lake, Moody25 min
May 6, 8:23 PM CDTTornado WarningFSDMinnehaha, Moody37 min
May 6, 8:42 PM CDTTornado WarningFSDBrookings, Moody33 min

Nearby

Wind Advisories in South Dakota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.